Alert archive / New Mexico / Flash Flood Warnings in 2010
Flash Flood Warning 2, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Apr 12, 2010, 7:44 PM MDT for Eddy County, New Mexico; Culberson County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 12, 2010, 7:44 PM MDT (01:44 UTC)
- Expired
- Apr 12, 2010, 10:45 PM MDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Eddy County, NM, Culberson County, TX
The radar
The El Paso radar (KEPZ), 174 km from the middle of the area, began a volume at 01:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 12, 8:24 PM MDT | FLASH FLOOD | 3 Nw Pine Springs, TX | LOW WATER CROSSINGS FLOODED NEAR PINE SPRINGS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 40 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 00:00Z, 1.7 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 328 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 2512 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 157 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.9
The text
As transmitted, in the capitals the NWS used until 2016.
060
WGUS54 KMAF 130144
FFWMAF
NMC015-TXC109-130445-
/O.NEW.KMAF.FF.W.0002.100413T0144Z-100413T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
744 PM MDT MON APR 12 2010
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EXTREME SOUTHWESTERN EDDY COUNTY IN SOUTHEAST NEW MEXICO...
NORTHWESTERN CULBERSON COUNTY IN SOUTHWEST TEXAS...
* UNTIL 1045 PM MDT/1145 PM CDT/
* AT 738 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
FLASH FLOODING FROM THUNDERSTORMS OVER THE GUADALUPE MOUNTAINS
NATIONAL PARK. THE THUNDERSTORMS WERE NEARLY STATIONARY.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO...
MCKITTRICK CANYON...
PINE SPRINGS...
GUADALUPE MOUNTAINS NATIONAL PARK...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STREAMS AND DRAINAGES AFFECTED INCLUDE BUT ARE NOT LIMITED TO...
DELAWARE RIVER...NICKEL CREEK...BLACK RIVER AND DARK CANYON.
ADDITIONAL RAINFALL IS EXPECTED WHICH COULD INCREASE THE POTENTIAL
FOR FLOODING IN THE WARNED AREA.
FLASH FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW
WHERE YOU ARE RELATIVE TO ARROYOS...DRAWS...AND OTHER LOW LYING
AREAS. HEAVY RAINFALL...EVEN FROM DISTANT STORMS...CAN CREATE
SUDDEN FLOWS CAPABLE OF OVERTAKING CAMPERS AND HIKERS. MOVE UP TO
ESCAPE RISING WATER.
&&
LAT...LON 3178 10480 3177 10493 3190 10493 3191 10491
3200 10492 3201 10485 3209 10485 3209 10473
$$1 follow-up statement
099
WGUS74 KMAF 130238
FFSMAF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
838 PM MDT MON APR 12 2010
NMC015-TXC109-130445-
/O.CON.KMAF.FF.W.0002.000000T0000Z-100413T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
EDDY-CULBERSON-
838 PM MDT MON APR 12 2010
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 PM MDT/1145 PM
CDT/ FOR NORTHWESTERN CULBERSON AND EXTREME SOUTHWESTERN EDDY
COUNTIES...
AT 828 PM MDT...THE PUBLIC REPORTED LOW WATER CROSSINGS WERE FLOODED
NEAR PINE SPRINGS ALONG AND NEAR US 180. ALTHOUGH THE HEAVIEST RAINFALL
HAS ENDED ACROSS THE WARNED AREA...FLASH FLOODING WILL CONTINUE IN
AND AROUND GUADALUPE MOUNTAINS NATIONAL PARK.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO...
PINE SPRINGS...
MCKITTRICK CANYON...
GUADALUPE MOUNTAINS NATIONAL PARK...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STREAMS AND DRAINAGES AFFECTED INCLUDE BUT ARE NOT LIMITED TO...
DELAWARE RIVER...NICKEL CREEK...BLACK RIVER AND DARK CANYON.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.
&&
LAT...LON 3178 10480 3177 10493 3190 10493 3191 10491
3200 10492 3201 10485 3209 10485 3209 10473
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Apr 12, 5:21 PM MDT, 2 hours 23 minutes earlier.
Area forecast discussion, Apr 12, 5:21 PM MDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 621 PM CDT MON APR 12 2010 .DISCUSSION... SEE AVIATION DISCUSSION BELOW. && .AVIATION... MORE MVFR CIGS EXPECTED AT ALL TAFS SITES OVERNIGHT. CIGS ARRIVE IN FST AROUND 03Z AND WORKING NWWD COVERING ALL SITES BY OR BEFORE 06Z. OF IMMEDIATE CONCERN IS THE LOW LEVEL JET THAT HAS RESULTED IN STOUT SE WINDS AT ALL SITES. FOR THE MOST PART WINDS OF 20KTS WILL HOLD THRU 06Z AND THEN DECREASE 10-15KTS BY 12Z WITH LIGHTEST WINDS AT WRN SITES. MVFR CIGS WILL HOLD THRU AT LEAST MID MORNING TO NEAR 18Z TUE. && .PREV DISCUSSION... /ISSUED 226 PM CDT MON APR 12 2010/ DISCUSSION... ABUNDANT LOW LEVEL MOISTURE WILL KEEP RAIN CHANCES IN THE FORECAST THE NEXT SEVEN DAYS...WITH THE MAIN CHALLENGE BEING HOW MUCH PRECIP AND WHAT WILL BE THE TRIGGER. LOW CLOUDS HAVE HUNG AROUND THE EASTERN TWO THIRDS OF THE CWA TODAY MAINTAINING LOW LEVEL STABILITY. HOWEVER 500MB UPPER AIR SOUNDING PLOTS SHOW A WEAK TROUGH AXIS FROM AROUND LBB TO AUS THAT MAY HELP CAUSE SHOWERS AND THUNDERSTORMS TO DEVELOP LATER THIS AFTERNOON AND EVENING. IN ADDITION VIS SATELLITE SHOWS CU ALREADY DEVELOPING IN THE MOUNTAINS OUT WEST WHERE MORE SUNSHINE HAS AIDED IN DESTABILIZATION. THEREFORE THE HIGHEST POPS IN THE FIRST AND SECOND PERIODS WILL BE ON THE EASTERN AND WESTERN EDGES OF THE CWA. TOMORROW THIS UPPER FEATURE WILL BE GONE WITH THE FOCUS SHIFTING MORE TO THE WEST OF THE PECOS RIVER. LOW CLOUDS WILL HANG IN TOMORROW EAST OF THE PECOS RIVER CREATING A DIFFERENTIAL HEATING BOUNDARY WHICH WILL BE THE BEST BET TO INITIATE CONVECTION. THE GUADALUPE AND DAVIS MOUNTAINS WILL ALSO CAUSE THUNDERSTORM DEVELOPMENT. SOUTHEAST NEW MEXICO AND WEST TEXAS WILL GENERALLY REMAIN IN SOUTHWESTERLY UPPER FLOW THE REMAINDER OF THE PERIOD. UPPER DISTURBANCES OF VARYING STRENGTHS WILL MOVE THROUGH THE FLOW PROVIDING RAIN CHANCES ACROSS THE ENTIRE AREA. SOUTHEAST LOW LEVEL FLOW WILL MAINTAIN ABUNDANT MOISTURE CREATING A FLOOR FOR LOW TEMPS AND HAVE GONE AT OR ABOVE GUIDANCE ON LOWS MOST OF THE PERIOD. HIGH TEMPS WILL BE AT OR BELOW NORMAL DUE TO ALL THE CLOUDS AND PRECIP. HENNIG && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 99
Hazardous weather outlook, Apr 12, 1:29 PM MDT, 6 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 229 PM CDT MON APR 12 2010 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-131930- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 229 PM CDT MON APR 12 2010 /129 PM MDT MON APR 12 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO THIS AFTERNOON AND TONIGHT...MAINLY OVER EDDY COUNTY...THE VAN HORN AND HIGHWAY 54 CORRIDOR...AND THE GUADALUPE...APACHE...AND DAVIS MOUNTAINS. ANY STORMS THAT DO DEVELOP WILL BE ACCOMPANIED BY FREQUENT LIGHTNING...HAIL...AND BRIEF...HEAVY RAINFALL. AN ISOLATED STORM OR TWO MAY BECOME SEVERE...WITH LARGE HAIL BEING THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS WILL BE POSSIBLE THE REST OF THE WEEK...ESPECIALLY WEDNESDAY. ANY STORMS THAT DO DEVELOP WILL BE ACCOMPANIED BY FREQUENT LIGHTNING. SOME STORMS MAY BECOME STRONG TO SEVERE...WITH LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAINFALL POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. HOWEVER AS IT APPEARS THIS WILL BE AN ACTIVE WEEK FOR STORM DEVELOPMENT... EMERGENCY MANAGERS AND SPOTTER GROUPS SHOULD REMAIN ALERT FOR POSSIBLE ACTIVATION LATER THIS WEEK. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND 44
In the hours before
Special weather statement, Apr 12, 5:12 PM MDT, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 612 PM CDT MON APR 12 2010 TXZ079>081-122345- PRESIDIO VALLEY-BIG BEND AREA-MARFA PLATEAU- 612 PM CDT MON APR 12 2010 ...SIGNIFICANT WEATHER ADVISORY FOR HAIL AND 40 TO 55 MPH WINDS AFFECTING SOUTHEASTERN PRESIDIO AND SOUTHWESTERN BREWSTER COUNTIES UNTIL 645 PM CDT... A THUNDERSTORM WITH HAIL AND GUSTY WINDS WAS LOCATED 12 MILES WEST OF LAJITAS ALONG HIGHWAY 170 AT 611 PM CDT...MOVING NORTHWEST AT 10 MPH. PEOPLE IN SOUTHEASTERN PRESIDIO AND SOUTHWESTERN BREWSTER COUNTIES... INCLUDING THE CITY OF LAJITAS...SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
Special weather statement, Apr 12, 6:11 PM MDT, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 711 PM CDT MON APR 12 2010 NMZ027-028-TXZ258-130045- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- GUADALUPE MOUNTAINS- 611 PM MDT MON APR 12 2010 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING NORTHWESTERN CULBERSON AND SOUTHWESTERN EDDY COUNTIES UNTIL 645 PM MDT/745 PM CDT/... A STRONG THUNDERSTORM WAS LOCATED 13 MILES SOUTH OF QUEEN AT 610 PM MDT/710 PM CDT/...MOVING NORTHWEST AT 10 MPH. THIS STORM MAY MOVE NEAR QUEEN OR JUST TO THE SOUTHWEST OF QUEEN. PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE. &&
Special weather statement, Apr 12, 6:15 PM MDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 715 PM CDT MON APR 12 2010 TXZ079-080-130045- PRESIDIO VALLEY-MARFA PLATEAU- 715 PM CDT MON APR 12 2010 ...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 40 TO 55 MPH WINDS AFFECTING CENTRAL PRESIDIO COUNTY UNTIL 745 PM CDT... AN INTENSE THUNDERSTORM WITH NICKEL SIZED HAIL AND GUSTY WINDS WAS LOCATED 10 MILES NORTHEAST OF PRESIDIO AT 713 PM CDT. THE STORM WAS MOVING SLOWLY TO THE NORTH NORTHWEST AROUND 10 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO HAIL AND STRONG WINDS...DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. &&
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 12, 6:26 PM MDT | Severe Thunderstorm Warning | MAF | Eddy | 64 min |
| Apr 12, 6:35 PM MDT | Areal Flood Advisory | MAF | Eddy | 3 hr |
| Apr 13, 4:42 PM MDT | Severe Thunderstorm Warning | MAF | Pecos, Reeves | 63 min |
| Apr 13, 5:09 PM MDT | Areal Flood Advisory | MAF | Reeves | 111 min |
Nearby
Flash Flood Warnings in New Mexico, 2010Flash Flood Warnings in Texas, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.